Virginia, 2009Flash Flood in Virginia, August 17, 2009
August 17, 2009 · NWS RNK · 1 event in 1 county or zone
Torrential rains from a thunderstorm caused flash flooding in the city of Galax, with streets flooded and one home with water in it.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Torrential rains from a thunderstorm caused flash flooding in the city of Galax, with streets flooded and one home with water in it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 17, 2:00 PM EST, 0 minutes earlier.
Area forecast discussion, Aug 17, 2:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT MON AUG 17 2009
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE AREA INTO MIDWEEK...WITH
INCREASING MOISTURE FROM THE SOUTH AND WEST. A FRONT WILL
APPROACH THE REGION THURSDAY...BUT IS NOT EXPECTED TO MOVE
THROUGH THE AREA UNTIL THE WEEKEND.
&&
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED THIS AFTERNOON
IN UNSTABLE AIR ACROSS WESTERN HIGHER TERRAIN. DECIDED TO INCREASE
POPS THIS EVENING WITH A WEAK SOUTHWEST FLOW...LOW LEVEL CONVERGENCE
AND MOISTURE POOLING ACROSS THE SOUTHWEST AND FAR WEST OF THE CWA.
PLACED LIKELY POPS IN THE NC MTNS AS SEEN ON THE NAM AND WRFARW-RNK.
WITH LIGHT FLOW AND PWATS AROUND 1.3 INCHES...ANY STORM THAT DEVELOP
COULD BE A SLOW MOVER WITH LOCALLY HEAVY RAINS. IN THE HWO...
CONTINUED THE HEAVY RAIN MENTION OF 1 TO 3 INCHES OF RAIN WITH
THUNDERSTORMS.
CONVECTION WILL BE DIURNAL...WITH THE LOSS OF HEATING GRADUALLY
TAPER IT OFF TONIGHT. ANOTHER WARM AND MUGGY NIGHT EXPECTED WITH
LOWS RANGING THROUGH THE 60S...CLOSE TO MET MOS. WITH CONVECTION AND
DEBRIS CLOUDS IN THE AREA...FOG MAY NOT BE AS WIDESPREAD AS THE PAST
FEW NIGHTS.
ON TUESDAY...CONVECTION WILL CONTINUE TO BE DIURNALLY DRIVEN AND
CONFINED MAINLY TO HIGHER TERRAIN ACROSS THE WEST WHICH WILL BE
CLOSER TO THETA-E RIDGE AND WHERE LOCALIZED UPWARD VERTICAL MOTION
FIELDS WILL BE MAXIMIZED BY DIFFERENTIAL HEATING. DECIDED TO ADD
MENTION SOME LOCALLY HEAVY RAIN WITH THUNDERSTORMS. HIGH
TEMPERATURES WILL RANGE FROM AROUND 80 DEGREES OVER THE HIGHER
ELEVATIONS...TO THE LOWER 90S OUT ACROSS THE PIEDMONT.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE CENTERED OVER THE REGION WILL GRADUALLY WEAKEN AND
SLIDE SOUTHEAST. THIS WILL OPEN THE DOOR TO THE GULF OF MEXICO
WITH DEEP TRANSPORT OF MOISTURE FLOWING NORTHWARD AROUND THE
PERIMETER OF THE SURFACE RIDGE...PWATS INCREASING TO AROUND 2
INCHES BY WEDNESDAY NIGHT. REMNANT TROPICAL MOISTURE (WHATS LEFT OF
CLAUDETTE) WILL ALSO FLOW NORTHWARD INTO THE TN VALLEY...AND WILL
LIKELY ENHANCE PRECIP POTENTIAL AND RATES FOR MID
WEEK...ESPECIALLY MTNS AND INTO THE TN/OH VALLEYS WHERE THE
VERTICAL MOITION IS FCST TO THE THE GREATEST.
WITH ONLY MARGINALLY UNSTABLE AIR MASS AND LACK OF APPRECIABLE
DYNAMIC FORCING...ANY SHOWER OR THUNDERSTORM ACTIVITY WILL CONTINUE
TO BE DIURNALLY DRIVEN AND CONFINED MAINLY TO HIGHER TERRAIN
ACROSS THE SOUTHWEST AND WEST WHICH WILL BE CLOSER TO THETA-E
RIDGE AND WHERE LOCALIZED UPWARD VERTICAL MOTION FIELDS WILL BE
MAXIMIZED BY DIFFERENTIAL HEATING AND UPSLOPING AS LOWER ATMOSPHERIC
WINDS VEER INTO THE SOUTHWEST.
AS UPPER TROF AND ASSOCIATED COLD FRONT BEGINS TO APPROACH THE
AREA FROM THE NORTHWEST ON THURSDAY...AND AS SURFACE RIDGE MOVES
OFFSHORE AND UPPER RIDGE FLATTENS AND DRIFTS SOUTH IN RESPONSE...
INCREASING WESTERLY STEERING WINDS AND MOISTENING ATMOSPHERIC
PROFILE WILL SUPPORT BETTER TRANSPORT OF STORMS EAST TO THE
PIEDMONT. UNTIL THAT TIME...ANY STORMS THAT MAY DEVELOP OVER THE
PIEDMONT SHOULD REMAIN ISOLATED IN NATURE...WITH THE HIGHER THREAT
REMAINING OVER THE WESTERN AND SOUTHWESTERN MOUNTAINS AND
FOOTHILLS.
LITTLE CHANGE IN TEMPERATURES EXPECTED FROM DAY TO DAY...WITH
DAYTIME HIGH TEMPERATURES RANGING FROM THE UPPER 70S TO LOWER 80S
OVER THE HIGHER ELEVATIONS...TO THE LOWER 90S OUT ACROSS THE
PIEDMONT. OVERNIGHT LOWS WILL MAINLY BE IN THE 60S...CLOSER TO 60 IN
THE MOUNTAINS AND CLOSER TO 70 IN THE PIEDMONT. METMOS...MAVMOS...
AND LOCAL MOSMOS GUIDANCE FAIRLY SIMILAR THROUGH THE MID RANGE
PERIOD AND GENERALLY ACCEPTED WITH LITTLE CHANGES NEEDED.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AMPLIFYING GREAT LAKES TROF WILL MOVE STEADILY EAST ACROSS ERN
CONUS. HPC IS USING THE TIMING AND RELIABLILITY OF THE ECMWF
DURING THIS PERIOD WITH A FAIRLY STRONG FRONT CROSSING OUR CWA
EITHER FRIDAY OR EARLY SATURDAY. THIS UPPER TROF WILL LIKELY
BECOME THE STEERING MECHANISM FOR ANY TROPICAL SYSTEM THAT WOULD
APPROACH FROM THE SOUTHEAST.
PLEASE CONSULT LATEST TPC ADVISORIES/DISCUSSIONS FOR UP TO DATE
INFO REGARDING TROPICS.
FOR NOW WILL FOCUS THE HIGHEST POPS FRIDAY...THEN GRADUALLY
DECREASE POPS BY LATE IN THE WEEKEND...NOT TOTALLY RELINQUISHING
THE THREAT UNTIL CONFIDENT THE FRONT WILL COMPLETELY CLEAR THE
AREA.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS WITH SCT MVFR CONVECTION THIS AFTERNOON AND
EVENING. WITH SW FLOW AND LOW LEVEL CONVERGENCE...BLF TAF SITE HAS
THE BEST CHC OF A THUNDERSTORM...SO KEPT THE VCNTY TSTM IN FOR
BLF. REST OF TAF SITES HAVE CB IN THE CLOUD CODE...EXCEPT FOR LYH
WHICH IS IN THE DRIER AIR. ANY STORMS THAT DEVELOP WILL BE VERY
SLOW MOVG...SO COULD BRING HEAVY DOWNPOURS AND ISOLATED IFR
CONDITIONS. DEPENDING ON DEBRIS CLOUD COVER FROM TSTMS...WE MAY
SEE ANOTHER ROUND OF FOG DEVELOPING. THINK IT WILL BE SCATTERED
AND SHALLOW THOUGH...SIMILAR TO THIS MORNING.
THIS PATTERN REMAINS IN THROUGH TUESDAY...WITH A GRADUAL INCREASE
IN AFTERNOON/EVENING TSTM COVERAGE AS MOISTURE INCREASES. MORE
ORGANIZED STORMS ARE POSSIBLE BEGINNING MID WEEK AS A FRONT MOVES
SOUTH INTO THE REGION. COOLER AND LESS HUMID AIR WILL ARRIVE
DURING THE WEEKEND INTO EARLY NEXT WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JJ/KK
NEAR TERM...KK
SHORT TERM...PM/WERT
LONG TERM...PM
AVIATION...JJ/KK
Hazardous weather outlook, Aug 17, 11:29 AM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT MON AUG 17 2009
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181630-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1229 PM EDT MON AUG 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS... WITH
ISOLATED STORMS OVER THE PIEDMONT. STORMS WILL MOVE VERY SLOWLY
AND MAY BE ACCOMPANIED BY LOCALLY HEAVY RAIN. BECAUSE OF THE SLOW
MOTION OF THE STORMS...HIGHLY LOCALIZED RAINFALL TOTALS OF ONE TO
THREE INCHES ARE POSSIBLE. THE HEAVY RAINFALL IN A RELATIVELY
SHORT PERIOD OF TIME MAY BE SUFFICIENT TO PRODUCE LOCALIZED
FLOODING IN LOW LYING AREAS AND IN AREAS OF POOR DRAINAGE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 12:14 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 PM EDT MON AUG 17 2009
WVZ045-171815-
GREENBRIER WV-
114 PM EDT MON AUG 17 2009
...SHOWERS WITH HEAVY RAIN WILL AFFECT GREENBRIER COUNTY...
AT 112 PM EDT...AN AREA OF SHOWERS WITH HEAVY RAIN WAS LOCATED 5
MILES NORTHWEST OF RENICK...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR LEONARD AROUND 120 PM...FALLING SPRING
AROUND 140 PM...RORER AROUND 200 PM AND NEOLA AROUND 215 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3812 8036 3805 8027 3804 8016 3807 8011
3806 8006 3792 8009 3791 8011 3789 8012
3788 8016 3786 8018 3795 8057 3813 8053
EXPERIMENTAL
KKSpecial weather statement, Aug 17, 12:29 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT MON AUG 17 2009
NCZ002-003-019-020-VAZ015-016-171830-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-WILKES NC-YADKIN NC-
129 PM EDT MON AUG 17 2009
...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...CARROLL...
GRAYSON...SURRY...WILKES AND YADKIN COUNTIES...
AT 125 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM
INDEPENDENCE TO 4 MILES SOUTHEAST OF WILKESBORO...MOVING EAST AT 5
MPH.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR DOCKERY AROUND 135 PM...STONE MOUNTAIN
STATE PARK AROUND 140 PM...GLADE VALLEY AROUND 145 PM...GLADE VALLEY
AROUND 150 PM...TRAPHILL AROUND 155 PM AND TRAPHILL AROUND 200 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3670 8121 3670 8081 3605 8080 3605 8100
3602 8105 3602 8120
EXPERIMENTAL
KKSpecial weather statement, Aug 17, 1:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT MON AUG 17 2009
NCZ006-171845-
CASWELL NC-
219 PM EDT MON AUG 17 2009
...A STRONG THUNDERSTORM WILL AFFECT CASWELL COUNTY...
AT 218 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PROSPECT
HILL...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PROSPECT HILL AROUND 225 PM.
LAT...LON 3624 7929 3630 7928 3636 7915 3635 7915
3624 7915 3624 7916 3623 7917
EXPERIMENTAL
DSSpecial weather statement, Aug 17, 1:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON AUG 17 2009
VAZ007-009-171945-
SMYTH VA-TAZEWELL VA-
250 PM EDT MON AUG 17 2009
...STRONG THUNDERSTORMS WILL AFFECT SMYTH AND TAZEWELL COUNTIES...
AT 250 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BANDY TO
BROADFORD...MOVING NORTHEAST AT 5 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR CLIFFIELD AROUND 315 PM AND ASBERRYS AROUND
345 PM.
LAT...LON 3719 8174 3722 8158 3721 8154 3722 8153
3723 8146 3689 8152 3694 8176
EXPERIMENTAL
DSSpecial weather statement, Aug 17, 1:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT MON AUG 17 2009
VAZ012-013-016-172000-
CARROLL VA-PULASKI VA-WYTHE VA-
254 PM EDT MON AUG 17 2009
...STRONG THUNDERSTORMS WILL AFFECT CARROLL...PULASKI AND WYTHE
COUNTIES...
AT 253 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTHWEST OF HILLSVILLE TO 7 MILES SOUTHEAST OF GALAX CITY...MOVING
NORTHEAST AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR WOODLAWN...AND LAMBSBURG AROUND 300 PM...
GALAX HILLSVILLE AIRPORT AROUND 305 PM...GRAHAMS FORGE...AND
PATTERSON AROUND 315 PM...SYLVATUS AROUND 320 PM...HILLSVILLE...AND
FANCY GAP AROUND 325 PM AND ALLISONIA AROUND 330 PM.
LAT...LON 3656 8084 3664 8091 3686 8104 3701 8073
3667 8050 3664 8055 3665 8056 3665 8060
3663 8063 3661 8063 3656 8076
EXPERIMENTAL
DSFlash Flood, Galax (C)
- When
- August 17, 2:00 PM EST to 5:00 PM EST
- Where
- Galax (C) County, 0.62 mi NE of Galax
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.677, -80.912
Glendale Road near the intersection of Cliffview Street was flooded with one-half foot of water running across it, due to a tributary of Chestnut Creek overflowing. One home had water in it.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 17 to 18, 2009$900,000 · 1.25 in hail · 15 events
- Damaging Wind in Michigan, August 17, 2009$250,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 17, 2009$6,000 · 4 in hail · 39 events
- Tornado and Hail in Colorado, August 17, 2009$15,000 · EF0 · 30 events
- Damaging Winds and Lightning Strike in Illinois, August 17, 2009$42,000 · 52 kt wind · 5 events
- Hail in Colorado, August 17, 20092.5 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 17, 20091 injured · $10,000 · 1.75 in hail · 10 events
- Hail and Lightning Strike in Kansas, August 17, 20091 injured · 1 in hail · 2 events
- Hail and Damaging Winds in Virginia, August 17, 2009$9,000 · 1 in hail · 6 events
- Flash Flooding in Kansas, August 17, 20095 events
- Hail in New Mexico, August 17, 20092 in hail · 4 events
- Hail in Oklahoma, August 17, 20091.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194975.